Ask an expert
Question

04 Feb 2009

Change in menstrual flow and Late period
Hello,

I previously used to bleed for 7 to 8 days extremely heavy during my periods. I then went to a doctor because I had developed migraines that never went away, and I was not on any cotraceptive at the time. The doctor did a urine check and another test and confirmed that I am anaemic.

I then went to a different doctor for a 2nd opinion, a gynae this time, unfortunately I went a day after my last day of bleeding. He advised that I should come back in a weeks time so that he could do a pap smear test. At that time he noticed that I had an infection which he gave me medication for. This medication was only enough for a week as that is how long I was supposed to take it, but it made my face and arms and hands swell up.

When I went back the following week, he too confirmed that I am anaemic. And then prescribed NORDETTE contraceptives as a contraception method because I will be getting married soon and I do not want to fall pregnant just yet. Now, I' ve read alot on contraceptives and they should be taken according to how the doctor says they should be, or you start the tablets on the first day of the periods cycle. This was given to me a week after I had my last period.

Since taking these tablets, my periods have not been regular with regards to the days I am supposed to get them. In the first month of taking these tablets, my period was three days late and the flow was very little compared to what it used to be. In the 2nd month, again it was 2 days late and very little bleeding. In the third month, my periods came on the last day of the red tablets, which means that I started a new pack on the 2nd day of my periods which doesn' t make sense. I know that because of my anaemia, I suffer of headaches, but could these tablets make it worse and would it make me depressed?

Kind Regards and Thanks.
Answer 468 views
Expert
GynaeDoc
GYNAEDOC

01 Jan 0001

You need to work out your cycles, starting on the first day of a period and counting to the first day of the next. If you are working on dates of the month, it is normal for periods to start 2-3 days earlier each month, as a month has 30-31 days and most cycles are closer to 28 days. On the Pill as long as they start during the red pill section, that is fine. Starting the new pack on the second day of your period is absolutely fine. The Pill also tends to make periods lighter, so this is also normal. It is unlikely that the Pill is responsible for your headaches or depression if you havce had these symptoms before.

Best wishes
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
33% - 9326 votes
No
67% - 18780 votes
Vote